1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Can you become immune to insulin????

Discussion in 'Insulin' started by Libby3781, Oct 5, 2019.

  1. Libby3781

    Libby3781 Type 2 · Well-Known Member

    Messages:
    140
    Likes Received:
    60
    Trophy Points:
    68
    I’m currently taking Levemir & NovoRapid....however I’m noticing at the moment that the NovoRapid seems to be having no effect on my sugars!

    I have to take NovoRapid 15mins before I eat, I’m adjusting the amount of insulin depending on my glucose reading.

    Can that happen?

    Any information, & advice would be greatly appreciated. Thanks in advance
     
  2. DCUKMod

    DCUKMod I reversed my Type 2 · Master
    Staff Member Administrator

    Messages:
    11,710
    Likes Received:
    6,811
    Trophy Points:
    298
    Hi Libby - I'm not T1, or on insulin, so my suggestions are from my reading on here.

    How long has this been going on? Does it marry up with the start of the cooler weather?
    How high are your numbers running, by comparison to your more usual readings?
    How are you feeling with your higher readings?
    Have you tried a new vial or pen?
    If that didn't work a pen/vial from another batch? Has your insulin got a bit hot or cold?
    Do you rotate your injection sites? If you concentrate on one or two areas, they get a bit hardened from over use
    Are you unwell at all? That can change how your body reacts to foods/meds
    Has your weight or activity levels changed at all? Losing or gaining weight can influence insulin resistance, and similarly for exercise. If you were, say, less active for a while you could see some changes?

    Probably also worth ensuring your test strips are in date? If they're out of date, that can impact their accuracy?

    I'm sure others will be along some time with more and better ideas shortly.
     
    • Like Like x 1
    • Agree Agree x 1
  3. JMK1954

    JMK1954 Type 1 · Well-Known Member

    Messages:
    296
    Likes Received:
    172
    Trophy Points:
    83
    There are several possibilities. Has the Novorapid been in use and out of the fridge for 28 days already ? If so, it can become ineffective because it has been without refrigeration for too long. I find sometimes that insulin becomes less effective before the recommended 28 day discard point. Alternatively. has the insulin overheated through being left next to a radiator or other heat source ? This is the simplest explanation, so it is worthwhile trying a new cartridge/pen from your stock to eliminate this possibility first.

    Another possibility is that you could be comng down with a virus/ other infection of some sort. This can make a massive difference to your BS levels and consequently to your insulin requirements. Illness usually causes glucose levels to rise.

    Just saw this sort of advice has already been given, so will just add try not to panic and take things easy. Keep monitoring your BS levels and see what new effect new insulin from the fridge has on the situation. How high are your test results and when did this problem start ?
     
    #3 JMK1954, Oct 5, 2019 at 9:22 PM
    Last edited: Oct 5, 2019
  4. Rokaab

    Rokaab Type 1 · Well-Known Member

    Messages:
    971
    Likes Received:
    483
    Trophy Points:
    103
    How long are you waiting, I ask because I have previously found that it could seemingly take hours to do get my sugars back down to the right level with Novorapid after eating, and I'd see on the libre a sudden drop after 4-6 hours to about the level its should've taken it to much sooner (so it wasn't just that I hadn't taken enough, it was just being particularly slow)
     
    • Like Like x 1
  5. urbanracer

    urbanracer Type 1 · Moderator
    Staff Member

    Messages:
    4,021
    Likes Received:
    3,152
    Trophy Points:
    198
    Agree with @DCUKMod , rule out issues with test strips and insulin before panicking.

    I recently came back from an overseas trip and the day after arriving back here I started getting very high readings. I changed my basal pen, then my bolus pen a day or so later with no effect. Only when I started a new pot of test strips did I see my readings at the level I expected.

    I guess the test strips must have been damaged somehow by higher temperatures whilst away.
     
  6. Libby3781

    Libby3781 Type 2 · Well-Known Member

    Messages:
    140
    Likes Received:
    60
    Trophy Points:
    68

    Thanks for your suggestions, I hadn’t thought of any of those factors so really appreciate you highlighting them.

    I’ve only noticed this the last two weeks or so. As a rule my glucose levels are normally between 5-8. Whereas now, they are ranging between 10-14 .

    Lately, I’ve also noticed I’m having more days feeling not great. Particularly on the days when my sugars have been higher than usual.
     
  7. ChrissiStar

    ChrissiStar Type 1 · Well-Known Member

    Messages:
    90
    Likes Received:
    97
    Trophy Points:
    38
    Until I tried a Libre I thought everything was fine injecting my Novorapid 10 or so minutes before eating, however the Libre showed me that Novorapid had turned to Novosluggish with me and takes at least 45 minutes to kick in. I’m going to be asking about Fiasp at the diabetic clinic later this month in the vain hope I can get something a bit faster acting.

    I have also been unwell with a viral infection for a few weeks now and some days I may as well have been injecting water, could it be you’re coming down with something?
     
  8. Libby3781

    Libby3781 Type 2 · Well-Known Member

    Messages:
    140
    Likes Received:
    60
    Trophy Points:
    68
    I’m sure the insulin isn’t acting as fast as it should be. I tend to eat 15mins after I’ve done the insulin. I find if I don’t I’m prone to hypos starting. So that then implies the insulin is working quickly.
     
  9. Fenn

    Fenn Type 2 · Well-Known Member

    Messages:
    482
    Likes Received:
    956
    Trophy Points:
    153
    Hi, im confused, how can it not be working but making you hypo if you dont eat at 15 minutes? You may need a higher dose for your food or eat fewer carbs, do you modify the dose for each differentt meal?
     
    • Like Like x 1
  10. Libby3781

    Libby3781 Type 2 · Well-Known Member

    Messages:
    140
    Likes Received:
    60
    Trophy Points:
    68
    Yes, it’s a huge contradiction, but sadly that’s what has happened but infrequently. I have been modifying my doses according.
     
  11. Fenn

    Fenn Type 2 · Well-Known Member

    Messages:
    482
    Likes Received:
    956
    Trophy Points:
    153
    Its just a dosage issue then, trick for me is to eat the same meals exactly until you get that meal right.
     
    • Like Like x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook